Remifentanil–Safety Issues With a New Opioid Drug

Carl C. Hug, Jr., M.D., Ph.D.

Editor’s Note: Articles in the APSF Newsletter addressing the safety implications of new anesthetic medications have primarily concerned volatile inhalation anesthetics. Here, a noted authority considers a new narcotic that has certain characteristics which may be new to the anesthesia community.

Remifentanil is an opioid acting on mu-type receptors, pure and simple. It has exactly the same effects of any available fentanyl-type opioid with the same maximum efficacy. It has approximately the same potency as fentanyl, but precise potency comparisons are complicated because of the unique pharmacokinetic characteristics of remifentanil and are of minor importance in its use in clinical practice. In practical terms, dosage guidelines are provided to initiate administration of this drug safely and effectively given its unique pharmacokinetic features. In fact, these features mandate an approach to the administration of remifentanil different from that commonly employed for the currently available opioids.

Two major pharmacokinetic characteristics of remifentanil are most important to the clinical anesthesiologist: (1) A very rapid achievement of the peak effect of an intravenous dose (matched only by alfentanil among currently available opioids); (2) A consistently rapid elimination of the drug with virtually complete cessation of its effects within five to ten minutes after discontinuing its administration. Each of these pharmacokinetic features has potential advantages and disadvantages in clinical practice. Among the opioids, remifentanil behaves like it has an “on and off switch” and the practitioner needs to be aware of five ways in which the patient can manifest undesirable effects and for which anesthesiologists and anesthetists must be prepared.

The extremely rapid achievement of the peak effect for any dose makes it easy to recognize the dose-effect relationship and facilitates titration of dose vs. effect, allowing rapid control of responses to noxious or painful stimuli. An “excessive dose” for a given patient can lead to the rapid onset of intense side effects, most notably hypotension and bradycardia, apnea and muscular rigidity. In order to avoid hypotension (safety issue No. 1) and apnea in a rigid patient who cannot be ventilated by positive pressure (safety issue No. 2), the clinician should keep the following five points in mind.

(1) Avoid intravenous bolus doses in favor of one-minute infusions or a continuous infusion with adjustments of rate to individual patient needs. With infusions, the high peak concentrations from a sudden iv bolus dose of remifentanil are avoided.

(2) The bradycardia and hypotension produced by remifentanil are muted or prevented by pretreatment with an anticholinergic such as 0.4 mg glycopyrolate intravenously, and both can be treated by a sympathomimetic drug such as ephedrine.

(3) The sudden development of both apnea and coincident rigidity which interferes with positive pressure ventilation can be disconcerting during the induction of general anesthesia and even more so in the patient under monitored anesthesia care (MAC). In the case of induction of general anesthesia, the incidence and severity of rigidity can be reduced by using infusions rather than IV bolus doses of remifentanil, and administering remifentanil after the administration of an intravenous anesthetic (e.g., thiopental, propofol).

The rigidity can be relieved by administration of a neuromuscular blocking drug. It is important to remember to avoid positive pressure ventilation during intense truncal rigidity because further increases in intrathoracic pressure decrease venous return and thereby may reduce cardiac output and blood pressure. If the patient has been breathing 100% oxygen (or slightly less with a potent volatile inhaled anesthetic), apneic oxygenation is already in place and hypoxemia will not occur in the few minutes that it takes for the muscle relaxant to relieve the remifentanil rigidity and allow positive pressure ventilation. When remifentanil is administered to an awake patient in the setting of MAC or postoperative analgesia, relatively low doses administered as one-minute infusions (or as continuous infusions) will allow recognition of impending “excessive dosage.” Simply stopping remifentanil administration at that moment of recognition will allow recovery from apnea and rigidity within one to two minutes. With the patient breathing supplemental oxygen, there is little risk of hypoxemia in this brief period, and it is important not to “panic” and rush to tracheal intubation and administration of other drugs that simply are not necessary and present their own risks of complications. The rapid elimination of remifentanil results from its rapid hydrolysis by tissue esterases located throughout the body. Its elimination does not depend upon hepatic and renal function. The major metabolite is a pure opioid mu-receptor agonist with a potency 1/4,600 of that of remifentanil, and it does not accumulate to any clinically important concentration even with sustained infusions in patients with renal failure. Remifentanil itself does not accumulate and recovery time remains very brief after many hours of its infusion. Typically, patients completely recover from the effects of remifentanil within five to ten minutes after discontinuance of its administration. This extremely rapid recovery has some potentially useful advantages in clinical practice. Along with the short latency to peak effect, the rapid elimination of remifentanil facilitates the anesthesiologist’s ability to titrate the remifentanil infusion rate up and down according to the individual patient’s needs. On the other hand, the maximally beneficial infusion rate (equivalent to an ED99 for a mu opioid) can be maintained for as long as needed without concern about prolonged recovery from its effects.

However, it must also be noted that the extremely rapid recovery from the effects of remifentanil can have two undesirable consequences: (1) If the infusion pump should malfunction (safety issue No. 3) during the maintenance of anesthesia or analgesia, pain will be “unmasked” from opioid effects within five to ten minutes unless the infusion can be reestablished or another drug substituted; and (2) Since there is no residual effect of remifentanil administered intraoperatively, patients can emerge from anesthesia suddenly in extreme discomfort and exhibit agitated or even wild behavior (safety issue No. 4).

It is most important that the anesthesiologist using remifentanil plan in advance for the management of postoperative pain for patients who are expected to experience it. There are several relatively obvious potential solutions to the problem of postoperative pain. (a) Continue the remifentanil infusion at an analgesic rate. This requires close monitoring of the patient by the anesthesiologist and may be impractical even in PACU or ICU settings when patients are not supported by mechanical ventilation. (b) Substitute a longer acting opioid in analgesic doses before discontinuation of remifentanil infusion at the end of the operation. For example, a moderate analgesic dose of morphine comparable to that which would be utilized as loading dose to be followed by PCA (patient-controlled analgesia) after the patient awakens. (c) Regional analgesia. (d) Use of nonopioid analgesics (e.g., ketorolac iv, rectal indomethacin) to supplement the analgesic effect of traditional opioids while sparing spontaneous ventilation.

Safety issue No. 5 is the acute appearance of ventilatory depression when residual remifentanil in intravenous tubing is flushed into the patient sometime after the discontinuation of the remifentanil infusion. This can lead to the sudden onset of apnea with or without rigidity and usually is best treated by close observation with the anticipation of recovery within one to two minutes. Of course, should such life-threatening effects continue, traditional resuscitation measures are indicated.

All of the other side effects of remifentanil are typical of those produced by any of the currently available fentanyl-type analgesics. Intraoperative awareness and subsequent recall can occur when an opioid is used as the only anesthetic drug in conjunction with a muscle relaxant. Nausea and vomiting postoperatively after discontinuation of the remifentanil infusion occurs early and is relatively brief as the remifentanil is rapidly eliminated. Remifentanil interacts with other CNS depressants and other types of drugs in the same way as any other type of opioid mu-receptor agonist such as fentanyl. As is true for other opioids, elderly patients are pharmacodynamically more sensitive to the effects of remifentanil and the initial doses recommended for its various uses should be reduced in patients over the age of 65 years by approximately 50% until the sensitivity of the individual patient is determined according to responses to noxious stimuli.

In summary, remifentanil is a pharmacodynamically typical opioid mu-receptor agonist with unique pharmacokinetic features of rapid achievement of the peak effect of a given dose and an ultra short duration of action with no residual remifentanil effects beyond five to ten minutes after discontinuation of its administration. Specific awareness of these special characteristics and consequent planning by those administering this drug will allow maximal safety and efficacy of its use.

Dr. Hug is Professor of Anesthesiology at Emory University in Atlanta and a long-time investigator and developer of opioid anesthetic medications.